Missouri, 2008Damaging Winds in Missouri, July 8, 2008
July 8, 2008 · NWS PAH · 3 events in 3 counties and zones
Isolated wind damage occurred with storms along and ahead of a weak surface cold front that moved southeast from Missouri to the Lower Ohio Valley. The storms formed during the heat and humidity of the afternoon, organizing into bow-shaped structures that produced strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated wind damage occurred with storms along and ahead of a weak surface cold front that moved southeast from Missouri to the Lower Ohio Valley. The storms formed during the heat and humidity of the afternoon, organizing into bow-shaped structures that produced strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 12:56 PM CST, 39 minutes earlier.
Area forecast discussion, Jul 8, 12:56 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT TUE JUL 8 2008
.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGES WILL BE TIMING AND COVERAGE OF
POPS ALMOST EVERY FORECAST PERIOD.
A FRONTAL BOUNDARY WILL SAG INTO THE NORTHWEST SECTIONS OF THE CWA
BY 12Z WEDNESDAY. IN THE MEANTIME...THUNDERSTORMS ARE POSSIBLE JUST
ABOUT ANYWHERE ACROS THE CWA IN THE UNSTABLE AND VERY MOIST AIRMASS.
STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER A FEW COULD PULSE
UPWARD TO NEAR SEVERE LEVELS. POP CHANCES WILL INCREASE FROM THE
NORTH TONIGHT AS THE BOUNDARY APPROACHES.
BEST CHANCE FOR PRECIP WILL BE WEDNESDAY AS THE BOUNDARY SLIDES
SOUTHWARD ACROSS THE CWA. MODELS SIMILAR IN THEIR HANDLING OF THE
PROGRESS OF THIS BOUNDARY AND ASSOCIATED PRECIP THROUGH 00Z
THURSDAY. BEYOND THAT THE GFS APPEARS A BIT TOO AGRESSIVE...SO
LEANED MORE TOWARD THE NAM/SREF.
WEDNESDAY NIGHT INTO THURSDAY POPS SHOULD DECREASE FROM THE NORTH AS
THE BOUNDARY SLIDES JUST SOUTH OF OUR CWA. THE AGRESSIVE GFS SHOWS
NO POPS FOR THESE TWO PERIODS...BUT THE ECMWF/NAM/SREF KEEP SCHC-CHC
POPS OVER THE SOUTHERN HALF OF THE CWA...SO LEANED THAT WAY. AS THE
BOUNDARY WASHES OUT...WEAK HIGH PRESSURE SHOULD KEEP THE REGION DRY
AND SLIGHTLY COOLER/DRIER THURSDAY NIGHT...FRIDAY...AND FRIDAY
NIGHT.
MODELS DRAG A WEAK FROPA INTO THE QUAD STATE REGION ON SATURDAY...
SO BUMPED UP POPS TO SCHC. MODELS ARE ALSO IN DECENT AGREEMENT BY
HANGING UP THIS BOUNDARY OVER OUR CWA ALONG WITH WEST NORTHWEST FLOW
ALOFT...PLENTY OF MOISTURE AND INSTABILITY...AND NO APPRECIABLE
CAPPING INVERSION ...SO WILL ALSO INCREASE POPS TO SCHC FOR THE
ENTIRE AREA FOR SATURDAY NIGHT AND SUNDAY. MEXMOS AND HPC GUIDANCE
POPS ALSO SUPPORT THESE CHANGES.
SUNDAY NIGHT EVEN THOUGH HIGH PRESSURE PUSHES THE FRONT TO NEAR THE
KY/TN BORDER...THE WESTERN PORTIONS OF THE BOUNDARY HANG UP OVER OUR
SEMO COUNTIES AS A SYSTEM BEGINS TO DEVELOP OVER THE CENTRAL PLAINS.
THIS SCENARIO CONTINUES ON MONDAY SO WILL INTRODUCE A SCHC POP OVER
OUR SEMO COUNTIES. THE GFS IS A BIT MORE AGRESSIVE BRINGING THIS
STORM SYSTEM OUT OF THE PLAINS...BUT IT INITIALLY LOOKS A BIT
OVERDONE...SO FOR NOW WILL OPT FOR THE SLOWER ECMWF SOLUTION.
AS THIS SYSTEM SLOWLY BEGINS TO MOVE ACROSS THE REGION MONDAY NIGHT
THROUGH TUESDAY NIGHT...HAVE ALSO INTRODUCED SCHC POPS. AGAIN THE
GFS IS MORE AGRESSIVE WITH THE PROGRESS OF THIS SYSTEM...SO WENT
WITH A GFS/ECMWF COMPROMISE.
&&
.AVIATION...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL GRADUALLY DIMINISH WITH
LOSS OF DAYTIME HEATING AFTER SUNSET. ISOLATED TO SCATTERED SHOWERS
ARE EXPECTED THROUGH THE NIGHT AS A WEAK COLD FRONT APPROACHES FROM
THE NORTHWEST. DUE TO WEAK INSTABILITY...COVERAGE AND INTENSITY OF
PRECIPITATION IS EXPECTED TO BE FAIRLY LOW. THE FRONT WILL ARRIVE
AROUND 12Z. MORE WIDESPREAD SHOWERS AND STORMS ARE EXPECTED ALONG
AND IMMEDIATELY BEHIND THE FRONT WEDNESDAY MORNING. WINDS WILL SHIFT
INTO THE NORTHWEST AS THE FRONT PASSES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC.......JP
AVIATION.....MY
Hazardous weather outlook, Jul 8, 3:38 AM CST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CDT TUE JUL 8 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 AM CDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AN OUTFLOW BOUNDARY ACROSS SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS THIS AFTERNOON. THE STORMS WILL LIKELY SPREAD EASTWARD
THROUGH MUCH OF THE AREA THROUGH THE AFTERNOON AND EVENING. A FEW
OF THE STORMS MAY APPROACH SEVERE LEVELS PRODUCING MARGINALLY
SEVERE HAIL AND WIND GUSTS. LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONCERN.
AFTER MIDNIGHT MORE WIDESPREAD THUNDERSTORMS MAY BEGIN TO PUSH
SOUTH AND EAST INTO THE AREA. LOCALLY HEAVY RAINFALL AND POSSIBLY
SOME MARGINALLY SEVERE WIND GUSTS WILL ACCOMPANY THESE
STORMS...ESPECIALLY ALONG THE INTERSTATE 64 CORRIDOR.
HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THROUGHOUT THE
QUAD STATE THIS AFTERNOON.
LONG TERM RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
NEAR CAPE GIRARDEAU AND THEBES...AND ON THE BIG MUDDY RIVER NEAR
MURPHYSBORO. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS THUNDERSTORMS ARE FORECAST THROUGHOUT THE AREA WEDNESDAY.
A FEW OF THESE STORMS MAY BRIEFLY APPROACH SEVERE LEVELS...PRODUCING
MARGINALLY SEVERE HAIL AND WIND GUSTS. HEAVY RAINFALL MAY BECOME
MORE OF A WIDESPREAD PROBLEM THROUGH THE DAY.
A CHANCE OF THUNDERSTORMS WILL CONTINUE MAINLY IN THE SOUTH
WEDNESDAY NIGHT AND THURSDAY...AS A COLD FRONT LINGERS JUST SOUTH
OF THE AREA. ON FRIDAY THE FRONT WILL MOVE BACK NORTH THROUGH THE
AREA...RESULTING IN A SMALL CHANCE OF THUNDERSTORMS OVER THE
WESTERN HALF OF THE AREA. SEVERE WEATHER IS NOT EXPECTED WEDNESDAY
NIGHT THROUGH FRIDAY.
HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THROUGHOUT THE
QUAD STATE EACH AFTERNOON FROM SATURDAY THROUGH MONDAY.
LONG TERM RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
NEAR CAPE GIRARDEAU AND THEBES...AND ON THE BIG MUDDY RIVER NEAR
MURPHYSBORO. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE BRIEF NATURE OF ANY SEVERE STORMS THAT MAY DEVELOP THROUGH
WEDNESDAY...SPOTTER ACTIVATION IS UNLIKELY.
DRS
Thunderstorm Wind, Perry
- When
- July 8, 1:35 PM CST
- Where
- Perry County, Brewer to Lithium
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Newspaper
- Coordinates
- 37.780, -89.920
Numerous trees were blown down on Highway M between Brewer and Lithium. Some branches landed across the road. The tops of four cedar trees were broken at one residence.
Thunderstorm Wind, Stoddard
- When
- July 8, 2:00 PM CST
- Where
- Stoddard County, Bloomfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -89.920
A few trees were uprooted.
Thunderstorm Wind, Scott
- When
- July 8, 2:45 PM CST
- Where
- Scott County, Blodgett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -89.530
Three trees were down on H Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124238, 113469, 113473.